Michigan, 2017

Damaging Wind in Michigan, June 30, 2017

June 30, 2017 · NWS DTX · 1 event in 1 county or zone

An isolated thunderstorm produced tree damage in Redford.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An isolated thunderstorm produced tree damage in Redford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 30, 2:47 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 30, 2:47 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
347 PM EDT Fri Jun 30 2017

.DISCUSSION...

The discussion will piggy back off what was already stated in the
Update at 1557Z.

The 80 knot upper level jet is now nosing into Ontario/Quebec with
the next wave over Nebraska. These will develop into the coupled jet
over lower MI this evening providing upper level support to the
developing MCV coming together over northern IN. Long axis of
convection has lit up from western Lake Erie southwestward through
southern IL.  Northern flank of the instability noses up into MI
with around 1000 J/kg. Shear values will be around 30-35 knots so
some organization to the storms will be possible. Potential for
strong to severe storms will come in two waves. The first will be
with any lead storms that go up ahead of the MCV. These storms will
be impacting locations south of M59 at press time. Some of these
storms upstream have already exhibited weak rotation with storm tops
nearing 40kft. Strong wind gusts and large hail will be possible
with these storms. The second wave will come with the MCV as it
lifts NE through the area. Timing of the MCV looks to be in the 23-
03Z window for SE MI. This complex should present more of a wind
threat and less of a hail threat. Possibly the biggest threat for
the whole event will be heavy rainfall. PWATs will be around 1.75
inches with dewpoints 60-65F across the whole region. Combine that
with convection slowly moving along the long axis of the trough and
we could have some locations south of M59 get a few inches of rain
over the next 12 hours.

Tonight could end up being quite dry. We'll have to wait and see
what kind of subsidence can develop in the wake of this system, but
if its anything like the last two convective waves riding through
lower MI, it will be notable. Hires models are torn between
subsidence scouring out the backside development or having the
trailing deformation band linger over the CWA. There are also hints
that the trough axis dropping though northern MI will act to
concentrate lingering moisture over central MI to produce a new
batch of showers up that way. At this point I knocked down POPs to
low chance and will allow the event to play out before drying it out
all the way.

Broad troughing will linger over the Great Lakes through the
weekend. Cooler air aloft will slide over the region taking 850mb
temps down to around 11C which will increase low level lapse rates.
Additionally it looks like there will be 2, many 3, more shortwaves
rotating through the trough over lower MI. Residual moisture and
these waves should be able to produce scattered coverage of showers
and thunderstorms both days.

EXTENDED FORECAST July 3rd through July 8th:  Conditions favor
mostly dry conditions for Monday/Tuesday, as the region falls under
a broad area of high pressure. Weak shower chances will be generated
throughout the remainder of the extended period. On Wednesday and
Thursday low pressure moves into the Ohio River Valley and is poised
to bring at least some scattered showers to the CWA; mainly over the
southern counties. An upper level low drops through the area on
Friday, which will bring wider spread chances of showers to
Southeast Michigan. High temperatures are expected to hold near the
seasonal norms. Highs will be in the low to mid 80's and overnight
low temps will fall into the mid to upper 60's.

&&

.MARINE...

Marine wind will remain light tonight through Saturday in a broad
area of low pressure over the northern Great Lakes and in a weak
pressure trough extending to the south. Conditions will otherwise
remain active in terms of showers and thunderstorms through Sunday
as a stronger front moves through Lake Huron and lower Michigan.
Moderate northwest wind trailing this front Sunday night will usher
high pressure into the region Monday.

&&

.HYDROLOGY...

Thunderstorm activity and the potential for flooding will be
greatest tonight along and south of the I-69 corridor. Individual
storms will be capable of heavy downpours and the larger scale
pattern will support lines of storms that will be able to produce
downpours repeatedly over the same area. Rainfall totals up to 1
inch will be common during late afternoon through tonight with
localized totals reaching the 2 to 3 inch range, especially near the
Ohio border. Ponding of water on area roads will be common in
addition to flooding of prone areas. This could lead to minor
additional flooding and rises in creeks, streams and rivers tonight
through Saturday.

&&

.PREV DISCUSSION...
Issued at 103 PM EDT Fri Jun 30 2017

AVIATION...

Pockets of MVFR stratocu, mainly in the MBS area, will continue to
lift into a VFR as a cu field develops across all of SE Michigan
during early afternoon. These clouds will be a prelude to
strong/severe storm activity that will be the primary aviation
concern from mid afternoon through evening. The latest data supports
late afternoon through mid evening timing at all terminals with a
trend toward coverage staying south of MBS, scattered in the FNT
area, and greater coverage from PTK through the DTW corridor. MVFR
ceiling and visibility will then make a return overnight through
much of Saturday morning as boundary layer moisture pools ahead of
the surface trough/weak front. A period of IFR is also likely as the
trough passes through around sunrise, especially PTK through DTW
where greater rainfall coverage and ground moisture is expected.

For DTW... Broken coverage of cumulus below 5000 ft will lead into
an active period of strong/severe storms from late afternoon through
evening. An isolated cell will be possible during mid afternoon
while the main window for storms at DTW will be from 23-02Z.
MVFR/IFR ceiling/visibility will return overnight through Saturday
morning.

//DTW THRESHOLD PROBABILITIES...

* Moderate for ceiling 5000 ft or less today through Saturday
  morning.

* Moderate for thunderstorms late afternoon through this evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...DRK/DE
MARINE.......BT
HYDROLOGY....BT
AVIATION.....BT

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 30, 3:30 PM EST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
430 PM EDT Fri Jun 30 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-011045-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
430 PM EDT Fri Jun 30 2017

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Tonight

Scattered to numerous thunderstorms will continue over the region
mainly along and south of the I-69 corridor during late afternoon
and evening. The primary hazard will be heavy rainfall and potential
flooding, although there is a slight risk for severe wind gusts to
60 mph as storms move from southwest to northeast at 35 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will again be possible Saturday afternoon, but severe
weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Dispatchers...Please notify your emergency management. Spotter
activation may be needed during late afternoon or evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-011045-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
430 PM EDT Fri Jun 30 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

Scattered to numerous thunderstorms will continue over the region
mainly south of Lake Huron through Lake St Clair and western Lake
Erie during late afternoon and evening. There is a slight risk of
severe weather with the primary hazard being wind gusts to 50 knots
as storms move from southwest to northeast at 30 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will again be possible Saturday afternoon, but severe
weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Dispatchers...Please notify your emergency management. Spotter
activation may be needed during late afternoon or evening.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

BT

In the hours before

Special weather statement, Jun 30, 2:33 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
333 PM EDT FRI JUN 30 2017

MIZ082-083-302015-
Lenawee MI-Monroe MI-
333 PM EDT FRI JUN 30 2017

...SPECIAL WEATHER STATEMENT...

At 332 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Hillsdale to near Britton. Movement was
east northeast at 35 mph.

Winds in excess of 30 mph will be possible with these storms.

Strong thunderstorms will be near...
  Deerfield and Britton around 340 PM EDT.
  Petersburg around 345 PM EDT.
  Dundee around 350 PM EDT.
  Addison around 355 PM EDT.
  Cement City and Clayton around 400 PM EDT.
  Maybee around 405 PM EDT.
  Onsted around 410 PM EDT.
  Adrian around 415 PM EDT.

Other locations impacted by these storms include Manitou Beach-Devils
Lake, Cone, Macon, Ridgeway, Palmyra, Tipton, Rome Center, Azalia,
Springville and Cambridge Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4187 8436 4207 8436 4208 8339 4184 8378
TIME...MOT...LOC 1932Z 254DEG 29KT 4191 8456 4194 8387

Mann
Special weather statement, Jun 30, 3:07 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
407 PM EDT FRI JUN 30 2017

MIZ075-076-082-083-302100-
Lenawee MI-Monroe MI-Washtenaw MI-Wayne MI-
407 PM EDT FRI JUN 30 2017

...SPECIAL WEATHER STATEMENT...

At 407 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Cement City to near Monroe. Movement was
northeast at 30 mph.

Winds in excess of 30 mph will be possible with these storms.

Strong thunderstorms will be near...
  Monroe around 410 PM EDT.
  Manchester around 430 PM EDT.
  Grosse Ile around 440 PM EDT.
  Chelsea around 450 PM EDT.
  Ann Arbor and Dexter around 500 PM EDT.

Other locations impacted by these storms include Melvindale,
Gibraltar, Hudson Mills Metropark, Stony Point, Ridgeway, Azalia,
Harper Woods, Westland, Grosse Pointe Shores and Scofield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4202 8436 4207 8436 4207 8413 4227 8413
      4243 8391 4245 8283 4236 8288 4232 8306
      4229 8309 4224 8313 4205 8315 4180 8338
TIME...MOT...LOC 2007Z 230DEG 26KT 4207 8429 4191 8333

Mann

The radar

The Detroit radar (KDTX), 38 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
June 30, 4:15 PM EST
Where
Wayne County, 0.86 mi NW of Beech
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.390, -83.290

Large tree limbs reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709609.